Format

Send to

Choose Destination
See comment in PubMed Commons below
Dialogues Clin Neurosci. 2001 Sep;3(3):181-90.

Cognitive toxicity of drugs used in the elderly.

Author information

1
Department of Pharmacology and Experimental Therapeutics, Tufts University School of Medicine, and the Division of Clinical Pharmacology, New England Medical Center, Boston, Mass, USA.

Abstract

The aged are an extremely heterogeneous population that is growing worldwide, included are healthy and agile individuals in their early sixties, as well as an increasing number of people over the age of 35. Pharmacotherapy is expected to continue its prominent role in the medical management of a wide range of conditions that affect older people. Adverse consequences of all kinds complicate the use of medications, and such events seem to increase in incidence with polypharmacy. Cognitive impairment can occur during the course of treatment with a wide range of medications and can have a variety of presentations, Both the number of concurrent medications that older individuals routinely use and physiologic changes in these patients render them more susceptible to developing cognitive toxicity. Most of the frequently implicated medications carry documentation of their ability to cause cognitive disturbances in their package labeling, suggesting that the level of vigilance for adverse effects during the course of their use should always be high. Such caution can be used to guide appropriate drug treatment of the aged so that clinicians do not need to opt for undertreatment to avoid toxicity.

KEYWORDS:

adverse drug reaction; cognitive toxicity; elderly; risk factor

PMID:
22034128
PMCID:
PMC3181655
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Dialogues in Clinical Neuroscience Icon for PubMed Central
    Loading ...
    Support Center